Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS St. Louis, MO

May 23, 2004Callaway County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2004, 4:11 PM CDT for Callaway County, Osage County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 4:11 PM CDT (21:11 UTC)
Expired
May 23, 2004, 5:00 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Callaway County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:20 PM CDTHAIL 21 W Mokane, MO
May 23, 4:29 PM CDTHAIL 1Chamois, MO
May 23, 4:56 PM CDTHAIL 3Chamois, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS53 KLSX 232111
SVRLSX
MOC027-151-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER JUST EAST OF LAKE MYKEE...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHAMOIS

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT
TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND
MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY
STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER
CROSSINGS AS THESE CAN FLOOD QUICKY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3876 9212 3858 9211 3857 9165 3881 9165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:00 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 23, 1:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 23 2004

A COLD FRONT WAS PUSHING SOUTHEASTWARD ACROSS NORTHERN MO EARLY THIS
AFTERNOON WITH THE FRONT NEAR A IRK-CNU LINE. EXPECT THE FRONT TO
STALL OUT ACROSS THE OZARKS LATER TONIGHT AND THEN PUSH
NORTHEASTWARD ON MONDAY AS A WARM FRONT.  THE GFS, ETA AND UKMET ARE
ALL FAIRLY SIMILAR IN PLACING THE FRONT ACROSS THE NORTHEAST CORNER
OF MO BY MONDAY EVENING. TRAILING COLD FRONT BEGINS TO SLIDE ACROSS
THE AREA ON TUESDAY. THE 3 MODELS FORECAST THE FRONT NEAR OR OVER
THE BOOTHEEL BY WEDNESDAY MORNING. HIGH PRESSURE FROM THE CENTRAL
PLAINS WILL SLIDE OVER THE AREA DURING THE DAY WEDNESDAY.

THE 850 MOISTURE WAS POOLED ACROSS THE REGION THIS MORNING WITH MID
TEEN C DEWPOINTS AT TOP AND SGF.  THE ETA FORECASTS A BAND OF HIGHER
MOISTURE TO SLIDE DOWN ACROSS THE ILLINOIS COUNTIES OF FORECAST AREA
LATE THIS AFTERNOON AND EARLY EVENING. MUCH DRIER AIR IS FORECAST BY
THE ETA, NGM AND GFS TO COVER THE REGION TONIGHT. MOIST AIR IS
FORECAST TO SPREAD BACK ACROSS THE REGION BY MONDAY AFTERNOON. THE
GFS FORECASTS A HUGE AREA OF 40 KS ACROSS CENTRAL AND NORTH MO BY
EVENING WHILE THE ETA PLACES THE BULLSEYE OVER SOUTHWEST IA BACK
ACROSS SOUTHEAST NEB.  MONDAY NIGHT AND TUESDAY LOOK TO BE QUITE WET
ACROSS THE FORECAST AREA WITH LIKELY POPS IN FORECAST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 23, 2:15 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT SUN MAY 23 2004

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059>062-
241200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-WARREN-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...NORTHEAST
AND EAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT. A LINE OF
THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND NORTHEAST MISSOURI LATE
THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS UNTIL
EARLY THIS EVENING AS A COLD FRONT MOVES INTO THE REGION FROM THE
NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

ILZ059-060-064-065-069-070-074-079-100>102-MOZ063>065-072>075-084-
085-099-241200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OR EARLY
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING OR
TONIGHT WHICH COULD PRODUCE SEVERE THUNDERSTORMS.  THE SEVERE THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARTLY
TONIGHT.

In the hours before

Special weather statement, May 23, 1:10 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT SUN MAY 23 2004

ILC051-121-232000-
FAYETTE IL-MARION IL-
110 PM CDT SUN MAY 23 2004

...THE TORNADO WATCH HAS BEEN CANCELLED FOR A PORTION OF SOUTHWEST
ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF
SOUTHWEST ILLINOIS.  THEREFORE...THE TORNADO WATCH HAS
BEEN CANCELLED FOR THE FOLLOWING AREAS...

IN ILLINOIS...FAYETTE AND MARION COUNTIES.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:56 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby64 min
May 23, 2:53 PM CDTSevere Thunderstorm WarningLSXBoone37 min
May 23, 3:37 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole38 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren60 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningLSXOsage17 min
May 23, 5:36 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
May 23, 6:11 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis49 min
May 23, 6:13 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis47 min
May 23, 6:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren25 min
May 23, 6:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.